Side effects with Copaxone?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Lefty85
Regular Member


Date Joined Apr 2009
Total Posts : 87
   Posted 4/16/2009 10:09 PM (GMT -7)   
Hi everyone!
 
I just have a quick question.  My boyfriend was diagnosed with RRMS about four years ago.  Originally, he was treated with Avonex, which made him very ill.  Recently, he had another relapse.  This time he will be taking Copaxone, which we've been told shouldn't make him sick.  I was just wondering what other peoples' experiences with Copaxone have been.  Does it work well?  What side effects have you experienced? etc.  Also, can you handle giving yourself the injections, or is it better to have someone else do it for you?  I appreciate any information you can share.
 
Take care,
 
SaraBeth
Dx: fibromyalgia, depression, anxiety
meds: diflunisal, pamelor, flexiril, percocet, celexa
 
"In three words I can sum up everything I've learned about life: it goes on." -Robert Frost


PSA
Regular Member


Date Joined Jan 2009
Total Posts : 498
   Posted 4/16/2009 10:48 PM (GMT -7)   
Dear Sara

I am sorry to hear about the diagnosis of your boyfriend. Even though, I don't have much experience on this subject, but my wife does suffer from RRMS and is on Copaxone. However, with all my due respect to the detailed information which our Forum Moderator Gretchen 1 has provided on this thread, I am reproducing the same. I hope it would be helpful to you, till such time as Grethen or some other forum member responds.

I am sure your boyfriend would feel good and healthy by Copaxone.


Quote posting by Gretchen 1 (Forum Moderator)

"I am sorry to hear of your boyfriend's recent diagnosis. I have been on copaxone for two years now. I have not had any problems. We have had some here that have had problems with it. I have not heard of any permanent problems. All poor reactions stopped when the med was stopped. I hope that sets your mind at ease some. We have one member that had a ton of IPIRs. IPIR is "immediate post injection reaction". This feels awful but according to doctors and pharmacists, it is not serious. IPIRs occurr with in seconds of a shot. You have flushing and chest pressure. It feels like an anxiety attack or even a heart attack. I have had this. I knew that I might have this sort of reaction so the first time it happened I was not scared. I was uncomfortable!!! For me it lasted about twenty minutes. I felt hot and flushed. I had chest pressure like someone was sitting on my chest. I just sat calmly and tried to relax myself through it. I have had a small handful of these reactions. The one member that had many long IPIRs (hers lasted over an hour) stopped using copaxone.

We had another member that developed a severe skin rash. She had large raised hives all over. She also discontinued copaxone. Those are the only real problems I have heard about. Most people tolerate copaxone very well. I know some that have NEVER had an IPIR. It is considered the current med with the least side effects.

Copaxone does leave you a bit lumpy. They will teach you to rotate your shot sites. Those lumps feel like a grape under your skin. The lump might be sore and or itchy the next day. Some people say if you ice the site following the lump it can help. I have always been too lazy. I just ignore it. The lumps do go away but they take time. There is a rare side effect that results in a small depression in the skin. It is where the fatty layer under the skin is destroyed. It leaves a bit of a crater where the skin sinks into that spot. I have personally known of no one with that reaction.

The needle itself is not painful. The needle is sharp, short and fine. The copaxone stings. Your wife will feel it after about two minutes. The first couple of shots are sort of nerve racking. Then you get used to it. I don't even think about it now. It only took a few days to get used to it. Again, icing can help.

Please post as many questions as you need. We are here to help. We have all been in your shoes. We hope you stay and let us get to know you. This is a wonderful board with many very nice, supportive people.



--------------------------------------------------------------------------------

Gretchen co-moderator MS board diagnosed with MS July 2006

I have no lesions on my soul and so I will live with no limits.
45 years Male Attorney
Diagnosed UC October 1989
Had two stage J Pouch Surgery Nov 2005 Take Down March 2006
Complications after surgery - Incisional Hernia and Ano Fistulas
"Faith is the bird that sings when the dawn is still dark."
"There are only two ways to live your life. One is as though nothing is a miracle. The other is as though everything is a miracl: Albert Einstein
"What you are aware of you are in control of; what you are not aware of is in control of you."
 


Beau2006
Regular Member


Date Joined Apr 2006
Total Posts : 388
   Posted 4/19/2009 9:45 AM (GMT -7)   

Hi there and good morning.  I have been on Copaxone for 16 months. I have had great success with this drug, but everyone will of course have various results.  With me, now at 16 months, my symptoms are much less noticeable then they were before. about the only time that I do notice my symptoms - is when I become fatigued, and when I over heat.

Copaxone takes longer for it to kick in then the other therapies, but there really are no side effects, ie...upset stomach, flu like symptoms....however some have experienced some anxiety right after injection, heart palps, etc....but I have not yet experienced this. The only thing that I do get is site reactions, ie...lumps, bumps, redness, etc, but they do go away soon.

I use both the auto injector, for behind my arms, but for the other locations I self inject. The reason is that I find that I just don't seem to do it correctly all the time with the auto injector, causing more pain then normal....and with the injector, I tend to inject too deep and hit a muscle, which is not pleasant afterwards....however again this is likely due to me being too rammy, and not taking the time to do it properly.

As mentioned before, copaxone takes time to see results.....I started in December of 2007, and it was not until fall of 2008 that I really did start to see results.  Now 6 months later, I feel pretty darn good. My last MRI seen an improvement in the number of lesions that I have, so this is a good thing.

Secret to some of my success is not missing shots. I have not missed one since I started...my neurologist agreed that this is all part of the success of this drug.  He told me that he has one patient that is on Copaxone who claims that it is not working for her - however in her next breath, said that she went on holidays for 4 weeks, and did not take the Copaxone as it was too much of a hassle...Mmmmm?

Remember that there is a wonderful support group that comes with Copaxone, called Shared Solutions. I have an assigned case worker who contacts me every month to see how I am doing, and to answer any questions that I might have. They also send out publications and readable material, that has been very informative about Copaxone and MS in general.  You don't have to worry about how to contact them upon treatment, they will contact you.

Copaxone has been around now for 10 years....so with that, there is lots of data and results now available for reading. Now on a generalized survey and test results.....one of which I found to be quite interesting and encouraging....a recent ten year study that I read indicated 92 percent of people with RRMS who remained on Copaxone were still walking without assistance even though they had the disease for an average of 15 years. After the 10 years of treatment, no significant changes were seen in the test group.  Now of course this does not apply for everyone, as everyone will react differently to the treament, but having said that, these are pretty positive results, and for me, very encouraging. As for me, I have not seen any decline since I started Copaxone, in fact the very opposite, I have noticed a markable improvement.  Remember too, that a good positive attitude, together with a good diet and exersise is essential for this whole package to work.

So I hope that I have been able to answer some of your questions, and if u have more, fire away. More than glad to help

Have a nice day,

Gary

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, November 23, 2017 5:15 PM (GMT -7)
There are a total of 2,897,279 posts in 317,994 threads.
View Active Threads


Who's Online
This forum has 157566 registered members. Please welcome our newest member, e2w3e.
284 Guest(s), 2 Registered Member(s) are currently online.  Details
Froggy88, Cyclone-ISU


About Us | Advertise | Donate
Newsletter | Privacy Policy & Disclaimer
Follow HealingWell.com on Facebook Follow HealingWell.com on Twitter Follow HealingWell.com on Pinterest
©1996-2017 HealingWell.com LLC  All Rights Reserved.